Join 3,572 readers in helping fund MetaFilter (Hide)


My mouth flows like a waterfall
December 23, 2012 3:07 PM   Subscribe

YANMD, but this has been driving me crazy. My saliva tastes like metal and it is torturing me. details inside

So I went to the doctor and he prescribed a quadruple antibiotic therapy consisting of a proton pump inhibitor and 3 antibiotics. Ever since I started taking them (been a few days) I've been noticing that I have been salivating A LOT as if I was hungry, but the thing is I am not hungry. It also has the sick metal taste to it. Of the medications I take, the only side effect I have is the metallic taste in my mouth. Not sure if the taste is what makes me think I am oversalivating.
I need ways to either control this salivation or ways to get the taste out of my mouth. I'm visiting my doctor in a week, which is when the treatment is over, but I would like this torture to end.
posted by Angel of Khaos to Health & Fitness (13 answers total)
 
(IAMAPh/IANYPh) You are taking either metronidazole or clarithromycin, both of which are common in treating H. pylori infection, and both of which can produce this side effect. Best recommendations I have heard are lots of fluids, gum, or hard candy. I think it may be the taste that makes you think you're salivating so much. Hope you're able to stick it out!
posted by baz0 at 3:15 PM on December 23, 2012 [3 favorites]


Yeah, antibiotics can definitely give you a metallic taste in your mouth and make you salivate more. Gum and cough drops can help mask it.
posted by limeonaire at 3:28 PM on December 23, 2012


I'm taking both of those with amoxicillin, which kinda sucks due to the amount of pills I have to take daily. Thanks for the reassurance guys!
posted by Angel of Khaos at 3:32 PM on December 23, 2012


A few years ago I was prescribed amoxicillin, and after just one or two days the taste was so bad my doctor had to switch me to something else. Blech. Hang in there.
posted by Room 641-A at 3:45 PM on December 23, 2012


Try ginger altoids to mask the taste.
posted by KathrynT at 5:11 PM on December 23, 2012 [1 favorite]


When I took an antibiotic that had this side effect, I found that graham crackers were the only thing that didn't taste weird.
posted by expialidocious at 6:31 PM on December 23, 2012


Ginger chews helped me with both the mouth metal and the nausea. They are definitely side effects of the antibiotics. Ginger Altoids would probably work well, too!
posted by Sidhedevil at 6:34 PM on December 23, 2012


If you want to google on this, the medical term you want is probably "dysgeusia".
posted by treehorn+bunny at 8:22 PM on December 23, 2012


It's also a side effect of some kinds of chemo and of oral radiotherapy (though with a dry mouth instead) so you could try searching for pages about dealing with the side effects of those treatments.
posted by kadia_a at 10:05 PM on December 23, 2012


When I was on an IV dose of antibiotics, a nurse suggested dry-roasted peanuts for the metallic taste. It worked!
posted by Carol Anne at 9:18 AM on December 24, 2012


Just went through the same thing. Once I stopped the antibiotics it took about five days for the horrible taste to disappear.
posted by BlahLaLa at 10:26 AM on December 24, 2012


Nurse here, with patients who have this complaint based on the therapy I supervise.

One common suggestion to reduce metallic taste is to avoid using metal cutlery - use plastic, temporarily. It sounds very simple, but patients say it helps a lot. It seems to derail a metallic trigger.
posted by citygirl at 9:26 PM on December 24, 2012


Gum. Gum so much. Metronidazole is so miserable. I hope you don't have to take it for too terribly long. I know that when I have diverticulitis, they can substitute something else - not sure if they can do the same for you.
posted by Addlepated at 9:49 PM on December 24, 2012


« Older Blogs or books about "exp...   |  Birmingham, England. Christmas... Newer »
This thread is closed to new comments.